Spike in synthetic drug use prompts warning

Reprints

Alexandria, VA – A disturbing trend indicates that many people are not aware of the extreme dangers of synthetic cannabinoids, according to the American Association of Poison Control Centers.

AAPCC issued a warning April 23 regarding the products, which sometimes are referred to as “synthetic marijuana.” The chemical formulas included in the synthetic drugs are not consistent and can pose life-threatening risks.

Since the start of 2015, poison centers have received thousands of calls from people harmed by the products. New York Gov. Andrew Cuomo released a health alert after 160 people were hospitalized because of the drugs during a nine-day span.

Experts say synthetic cannabinoids have multiple adverse side effects, including:

  • Anxiety and agitation
  • Racing pulse and increased blood pressure
  • Nausea and vomiting
  • Muscle spasms and seizures
  • Hallucinations and psychotic episodes
  • Harmful or suicidal thoughts

“These synthetic drugs present a potentially fatal risk that is not well recognized by people consuming these products,” AAPCC President Jay Schauben said in a press release. “The recent death of five people suspected of using this category of drugs underscores the urgency of controlling these drugs and educating the public of their dangers.”